MAUDE Adverse Event Report: ABIOMED, INC. IMPELLA; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP

ABIOMED, INC. IMPELLA; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Model Number IMPELLA CP SMART ASSIST SET, JP
Medical Device Problem Codes Restricted Flow rate (1248); Malposition of Device (2616)
Health Effect - Clinical Code Low Blood Pressure/ Hypotension (1914)
Date of Event 01/28/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
E4 and g2 (study) was inadvertently omitted on the initial manufacturer device report.
 
Additional Manufacturer Narrative
The impella device has not been received from the customer.Therefore, investigation of the device is not possible.Should the device or any new information be received, a supplemental mdr will be filed.
 
Event or Problem Description
A case study reported that an impella cp was inserted into the right femoral artery of a 58-year-old male who presented with exertional fatigue two weeks earlier and was diagnosed with ischemic cardiomyopathy associated with three-vessel disease.He had persistent low cardiac function (left ventricular ejection fraction 12%) and ventricular tachycardia, and was referred to our hospital for revascularization.The impella was inserted for ventricular support for an off-pump coronary artery bypass graft (opcab).During the surgery, he experienced episodes of hypotension.Transesophageal echocardiogram (tee) revealed that the impella inlet was located at the left ventricular apex, and the outlet was visualized entering and exiting the left ventricular cavity just above the aortic valve, suggesting a poorly positioned impella.Frequent positioning adjustments were required to maintain flow.Because the impella was already fixed to the thigh, adjusting its position was difficult, and circulatory management was necessary without relying on the impella.After anastomosis of the left circumflex artery and release of the device from rotation, hemodynamics remained stable, and the procedure was completed.The post-procedure outcome was survived at explant.Correct positioning of the impella cp is directly related to hemodynamics; improper placement commonly causes hypotension, low flow, or suction alarms.When the device moves too far into the left ventricle or too far out into the aorta, it cannot effectively move blood, leading to ineffective support and low blood pressure.
 
Additional Manufacturer Narrative
Corrected information was provided in b1 (is product problem).Upon review, it was identified that it was inadvertently omitted from the initial report.Corrected information was provided in d1 (brand name).Upon review, it was identified that the section d brand name has now been updated.H6: updated codes based on the results of the investigation.H11: updated based on the results of the investigation.The cause of the injury could not be determined due to insufficient clinical details.The cause of the low or blocked pump flow issue could not be determined without the returned product for investigation and sufficient clinical details, including data logs.The cause of the positioning issue could not be determined without the returned product for investigation and sufficient clinical details.

Brand Name
IMPELLA
Common Device Name
TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Manufacturer (Section D)
ABIOMED, INC.
22 cherry hill drive
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
7814934967
MDR Report Key24273339
Report Number1220648-2026-02395
Device Sequence Number10722758
Product Code OZD
UDI-Device Identifier00813502011609
UDI-Public(01)00813502011609(10)2025575156(17)260831
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Study,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/05/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2026
Device Model NumberIMPELLA CP SMART ASSIST SET, JP
Device Catalogue Number0048-0024-JP
Device Lot Number2025575156
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/28/2026
Supplement Date Received by Manufacturer02/01/2026
03/31/2026
Initial Report FDA Received Date02/05/2026
Supplement Report FDA Received Date02/17/2026
04/01/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/10/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown
Patient EthnicityNon Hispanic
Patient RaceAsian